I have been on Effexor for a week and a half, I take two 37.5mg in the morning per my primary care doctors orders. I went and saw my psychiatrist on Thursday and he wants me to start on Celexa and Buspar. He wants me to take them together with the Effexor for two weeks, and then he is going to start decreasing the Effexor. I was just wondering if this is going to be okay to do.
It is often recommended to "cross-taper" when switching from one antidepressant to another, especially when the medications are in different classes. This is the case with Effexor and Celexa as Effexor is classified as a serotonin-norepinephrine re-uptake inhibitor (SNRI) and Celexa is classified as a selective serotonin re-uptake inhibitor (SSRI).
Slowly titrating down on the Effexor is implemented to ensure that you do not experience any withdrawal symptoms that can occur when there is an abrupt cessation of an antidepressant. Initiating the new antidepressant (Celexa in this instance) before stopping the previous antidepressant helps to ensure that any progress made with an antidepressant is not lost during the transition period.
Celexa (citalopram) is an SSRI, which blocks the reabsorption of serotonin in the brain. This medication is most often used to treat depression but it can be used for a number of different indications such as generalized anxiety disorder.
Celexa is generally well tolerated with the following being the most common side effects:
- Sexual dysfunction
With any antidepressant, the dose will need to be titrated to an effective dose for the specific patient. This titration usually occurs over a few weeks to reduce the incidence of side effects. It is also important to keep in mind that antidepressants can take anywhere from 6-12 weeks to exert their full effect, so it is important to give each antidepressant an appropriate trial before deeming it ineffective.
Effexor (venlafaxine) is an SNRI, which blocks the reabsorption of serotonin and norepinephrine in the brain. Though this is technically different from the SSRI, they are very similar in their toxicity profile and their effect profile for treating depression. However, as it affects norepinephrine, it may slightly increase blood pressure.
Buspar (Buspirone)Buspar (buspirone) is an anti-anxiety medication that is distinct from the more commonly used benzodiazepines. Buspar has little potential for abuse but needs to be dosed consistently for optimal effects.
Although the exact mechanism of how Buspar works is unknown, it does affect serotonin. As such, caution is advised when combining with additional serotonergic drugs. It should be started at the lowest dose and you should be monitored for efficacy and side effects.
Switching From Effexor To Celexa
It is typically not recommended to be on an SNRI and SSRI for an extended period of time since these medications work so similarly there is no added benefit from being on both.
There is a slight increase in developing a collection of symptoms called serotonin syndrome when you are taking several serotonin modulating medications, the most common side effects that are seen with this syndrome are:
- Loss of muscle coordination
This syndrome is not likely to occur during the short time during a cross-taper. The taper that your psychiatrist recommended is the one of the most commonly recommended tapers for the specific antidepressants that you are starting and stopping.
Specifically, when cross-tapering Effexor to Celexa (SNRI to SSRI), it is generally recommended to start the new SSRI at a low dose (around 10mg per day for Celexa) and increase as tolerated and to effect. Stay on Effexor for 1 to 2 weeks and taper down (as Celexa is being tapered up).
The important thing to keep in mind about all antidepressants is that they all need to be titrated to an effective dose. This slow additive process is used to ensure that patients do not experience undesirable side effects that can occur when the dose of the medication is pushed too fast.
For all antidepressants, it can take up to 8-12 weeks to see the full effect of the medication and it is important to give each medication a proper trial before discontinuing. When stopping a medication it is also important to employ a slow taper to ensure that you do not experience any withdrawal symptoms, which can be very troubling and uncomfortable.